Kate Johnson

March 07, 2013

SAN ANTONIO, Texas — Despite a sharp decline in anaphylaxis deaths over the past 25 years, particularly deaths related to food allergy, lack of epinephrine and incorrect administration play a significant role in mortality, according to a retrospective case study.

Of the 80 deaths recorded in Ontario, Canada from 1986 to 2011, only a quarter involved the administration of epinephrine prior to cardiac arrest, including that by emergency medical personnel, Ya Sophia Xu, MD, from McMaster University in Hamilton, Ontario, reported here at American Academy of Allergy, Asthma & Immunology (AAAAI) 2013 Annual Meeting.

"The low proportion of patients who received epinephrine correctly may indicate that more information is needed by both patients and first responders regarding indications and techniques for administering epinephrine and autoinjectors," Dr. Xu explained.

The data for this study came from the Ontario Coroner's Database and unpublished deaths gathered by Anaphylaxis Canada.

Of the 80 people who died, 47 had a known or suspected allergy to the fatal allergen, but only 18 had been prescribed an epinephrine autoinjector and only 9 had their autoinjector at the time of the reaction.

Additionally, at least 8 of these people received epinephrine that was either expired or administered incorrectly.

 

On the positive side, pediatric deaths have declined; there were 11 from 1986 to 2000 and 0 from 2004 to 2011.

Most of the fatalities were caused by food allergy (n = 37), insect sting (n = 27), or medication (n = 11); there were 5 allergic deaths with no known allergen.

The number of food anaphylaxis deaths also declined; there were 31 from 1986 to 2000 and 6 from 2004 to 2011.

Although the most common fatal food allergen was peanut (n = 14), nut allergy fatalities declined over the study period from 20 to just 2.

More than half (59%) of the food-related fatalities involved food eaten away from home — at public places that served food, school, camp, or another person's home.

"Patients with food allergies should be especially vigilant when eating outside of the home," Dr. Xu and colleagues note, adding that "restaurants need to improve the labeling and disclosure of potential allergens to the public."

The study also revealed that Coroners' reports are sometimes lacking information about the severity of previous allergic reactions, level of asthma control, time of administration of the first epinephrine dose, body mass index of patients, and anatomical location of the epinephrine injection.

Ryan Jacobsen, MD, EMT, who did not attend the meeting but was asked by Medscape Medical News to comment on the findings, said that "there seems a perception among prehospital personnel that the administration of epinephrine is dangerous."

In their recent study, Dr. Jacobsen, who is associate emergency medical services director for the Kansas City Fire Department in Missouri, and colleagues reported similar results (Prehosp Emerg Care. 2012;16:527-534).

"Basically, we have the same issues in the United States that were found in the Canadian study," he said. "There needs to be an aggressive educational campaign geared toward emergency personnel in both the safety of epinephrine and its importance as the first-line therapy for anaphylaxis."

Dr. Jacobsen's team surveyed 3500 nationally registered paramedics in the United States and found that 36.2% of responders felt there were contraindications to the administration of epinephrine for a patient in anaphylactic shock.

"They also had challenges in the recognition of atypical presentations of anaphylaxis and determining the correct location and route of epinephrine administration," he said.

Only 2.9% correctly identified the atypical presentation, 46.2% identified epinephrine as the initial drug of choice, 38.9% chose the intramuscular route of administration, and 60.6% identified the deltoid as the preferred location (11.6% identified the thigh).

 
We have the same issues in the United States that were found in the Canadian study.
 

"Our study also revealed that 40% of paramedics believed that diphenhydramine was the first-line medication for a patient suffering from anaphylactic shock," added Dr. Jacobsen.

Stuart Abramson, MD, head of the AAAAI scientific program committee and staff allergist and immunologist at the Shannon Medical Center in San Angelo, Texas, told Medscape Medical News that patient reluctance to administer or receive epinephrine is also at play.

"We have to educate our patients about this," he said. "The benefits of epinephrine almost always outweigh the risks, but there's a reluctance to use it. Patients get palpitations, they might get a headache, their heart rate goes up, but it's a potentially life-saving treatment."

The investigators, Dr. Jacobsen, and Dr. Abramson have disclosed no relevant financial relationships.

American Academy of Allergy, Asthma & Immunology (AAAAI) 2013 Annual Meeting: Abstract 511. Presented February 24, 2013.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....